Last Updated on
While steroids are prescribed to treat skin conditions such as eczematous rash and eczematous skin, prolonged use of these medications can diminish their effectiveness overtime.
Topical Steroid Withdrawal (also known as TSW Eczema) consist of a variety of symptoms that occur after discontinuing or reducing the application of topical steroids.
Rochelle, who has dealt with eczematous skin throughout most of her life, shares her story with TSW, and finding a TSW eczema treatment.
It all began around the age 6 with a subtle case of eczematous skin in the inner crease of my elbow, the typical minor eczema young kids get. My mother applied a prescribed corticosteroid cream on it sparingly. It went away and thankfully never returned.
In my teens, I developed a case of lip eczema, I think as an allergic reaction to a lip product, and I used a prescribed steroid cream sparingly maybe for a couple of months until it went away. It wasn’t until an allergic reaction that sprang up around age 20, from using a skincare product with hyaluronic acid and an eyeshadow, that prescription steroid creams started to take a toll on my body.
ILW Recommends: Is it Just Eczema or Topical Steroid-Induced Eczema?
First I was prescribed desonide, which had a short-lived effect, so doctors upped the ante with a stronger steroid, triamcinolone acetonide. I started using a little of it on my lips, in case they had a reaction with any makeup or lip product, a preventative measure I suppose, and for the moisture—that petroleum jelly base made my lips feel like heaven!
After about a year of using it a few times a month, I developed a patch of eczematous rash on my neck and thought, “Well that’s weird”, as I didn’t use any product in that area that could’ve caused a contact dermatitis-type eczema.
Soon after, hell ensued on my body. I began having chronic yeast infections, became allergic to dogs when I never was allergic to them before, and the eczematous rash started spreading insidiously all over my body. My dermatologist performed many tests, including a food allergy test, and no allergies came up—all my test results came back normal. He concluded that I had “incurable eczema”. I was doomed…” incurable eczema?”, I thought.
I sought a second opinion from one of San Diego’s leading dermatologists, and she chalked it up to the same conclusion. I was absolutely bewildered and disheartened. I thought, how could this happen to me? I’ve been a healthy person all my life. When I went back for a check-up with the former dermatologist, he suggested I go on cyclosporine, a renal transplant anti-rejection medicine that required quarterly monitoring. I had enough.
The rashes had spread and it became increasingly hard to function. At this point I had graduated to fluocinonide. I had so many red, itchy blotches of eczema everywhere, and people were constantly asking me at work what happened to my skin.
I quit my job, quit school, became severely depressed, and began having suicidal ideation. I had already been scouring the internet for an answer for about two years when one night, I dropped to my knees, lamented to God, and about ten minutes later, I went online and the words “Red Skin Syndrome” appeared in my mind. I thought I would try those words in the search bar and lo and behold, the cofounder of ITSAN’s web page popped up. Her story was very similar to mine. I read the linked studies by Dr. Marvin Rapaport, and my journey to healing soon began.
I started TSW eczema treatment May 2011 and healed 100% in December 2012. It took me 19 months to heal. I’ve been healed for a total of 6 years now. I’d had no Red Skin Syndrome/TSW eczema flares since then, but I have had bouts of facial eczema (the contact dermatitis) since then from a contact allergy.
If it wasn’t for ITSAN, I don’t know if I would be here today. I am forever thankful for their tremendous amount of support, resource, and advocacy.
TSW Eczema Treatment and Recovery
- So my recovery was 19 months total from the time I withdrew my steroids, and there wasn’t much then or now to help really speed up the healing time besides coping mechanisms.
- My doctor prescribed me a medication called Atarax, that was an antihistamine and low anti-anxiety. I would say it helped me a little, not significantly, but the effect wasn’t neglible either. I used that 5-10 times during the 19 months of withdrawal.
- I used a one ingredient moisturizer, organic extra virgin coconut oil (sometimes Vaseline), half the time (especially in the beginning) as I was hypersensitive to lotions and ointments like Aquaphor. Most patients can only handle Vaseline or some kind of oil as everything else makes them react due to the hypersensitivity caused by the withdrawal.
- The third thing I did that helped me cope with it were very warm colloidal oatmeal baths. This was my savior remedy! I used the Aveeno brand and I got so much relief while in those baths. I took 1-2 baths almost everyday during the withdrawal period. It really felt heavenly to be soaking in those baths.
- I dry brushed weekly when my skin was past the raw stage in the beginning to help circulate and drain my lymphatic system.
- I ate a really green diet toward the end and drank lots of water that I believe helped speed it up, but that was just my own experience.
- Lastly, my doctor recommended light therapy toward the last few months of the withdrawal to speed up the healing and it worked for me. This is a really tricky treatment because if you get UV light too early when your skin is not ready, it can actually induce a flare or exacerbate an existing one. He was able to tell by looking at my progress whether I was ready or not. He had a phototherapy booth in his office I used a few times but I felt I made the most progress with the sun from 2-4pm around 15 minutes and then I would build up the time as I gradually got better.
If you’re suffering from Topical Steroid Withdrawal/Red Skin Syndrome, please seek medical attention immediately. Also – if you are suffering from depression or anxiety from this condition, it’s important to remember that you are not alone. Seeking help from both a medical doctor, as well as a therapist or psychologist is important, as the journey can be difficult.
Laura is a contributor and content developer for It’s An Itchy Little World. She is in no way a medical professional. Her comments, suggestions, and reflections are not intended to replace any medical advice. Always seek the help of a medical professional before undertaking any diet or lifestyle changes. Please see It’s An Itchy Little World’s disclaimer for information about affiliate links and more.